Electrolytes Question #15

Question

A client recovering from a cholecystectomy has a nasogastric tube, decreased reflexes, pulse of 110 weak and irregular, and blood pressure of 80/50 mm Hg and is weak, mildly confused, and has a serum of potassium level of 3.0 mEq/L. Based on the assessment data, which action should the nurse take?

Answers

  1. Withhold furosemide (Lasix)
    • Rationale:
  2. Notify the healthcare provider
    • Rationale:
  3. Administer a prescribed potassium supplement
    • Rationale:
  4. Instruct the client on foods high in potassium
    • Rationale:

Overview

Explanation

The correct answer is B. Signs of hypokalemia include a low blood pressure, heart irregularities, muscle twitching and weakness, and respiratory failure. When signs of hypokalemia occur with a low serum potassium level, the healthcare provider should be notified before implementing any other treatment options.

NCLEX TIP: Using critical thinking is recommended when reading priority questions. Recognizing key words in the answer choices will allow you to know how to choose the correct answer for the question. Go through each answer choice and decide is it: Maslow’s hierarchy, safety-related, or following the nursing process (ADPIE). Never complete a nursing action that is outside the scope of practice.

Learning Outcomes

Test Taking Tip

Video Rationale